M14 Forum banner
1 - 20 of 32 Posts

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #1 ·
Here in Utah there is a group promoting Naloxone Rescue Kits for Opioid overdose victims. I think I might get one for my Jeep to have just in case. While I don't personally know anyone at risk I think this might be a good thing to have with all the new strains of very potent Opiods on the street.

What do you think?
 

·
Registered
Joined
·
434 Posts
What if your child, grandchild, neighbors kid, Alzheimer's ridden relative,(you get the idea) overdosed? Accidental OD doesn't isn't always mean an addict. If you have the skills, I can see having the equipment to handle things. Most first responders I know have fluids,IV supplies, splints, etc. in their vehicles and homes just in case.
 

·
Registered
Joined
·
1,743 Posts
If you came across someone in distress how would you know it was opioids od and not a blood sugar issue or any of a hundred other possibilities? You could do more harm than good. Call 911 and leave it to the pros.
I believe this is the correct answer. I was an EMT for 5 years and I still wouldn't purchase anti-junkie meds. Call the first responders in your area. Remember, you're already paying taxes for these services.

I've talked to folks who live in opioid stricken areas. The problem now is there are so many ODs, the first responders are having a hard time getting to "normal" calls.

I suppose if a family member had issues, then yeah, get some. The OP mentioned this wasn't the case though.
 

·
Forum Jester
Joined
·
8,204 Posts
good samaritan laws might not apply to you.
 
  • Like
Reactions: Dougboffl

·
Registered
Joined
·
1,739 Posts
In most metropolitan areas, EMS and Police have the kits issued to them.

You can easily contact your local EMS, Fire or Police Department and see if they have the availability of the kits.

There is much more, as others have said here, than just administering the kit to someone you believe may be overdosing.

Do you have the medical/diagnostic training to recognize the symptoms of an overdose? What will happen if you give it to the wrong person?

What will happen to you if the overdose victim dies anyway after you give the antidote? My guess is that you might be a target of a civil suit as not everyone is appreciative of "good faith efforts".

Finally, I may be wrong, but I believe that you will need a prescription in order to get one of these kits for personal/emergency use.
 

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #9 ·
All good discussion folks. I feel impressed to get the kit because we recently lost a person here that was one of my young men in church years ago. He was a good person caught in a very bad drug. Also, they are seeing some great recovery stories from folks that were saved by Naloxone. I guess almost dying seems to get their attention.

Here is what I have learned:

Here in SLC the kits are free.

You need to keep them in temps from 60* to 80*

They have training videos and also provide free training live.

The symptoms of opiod drug overdose are quite dramatic and easy to read.

The first thing you do is call 911 before you admin Naloxone.

I am going to ask about misjudging symptoms when I pick up the kit.

Anyone else interested in this just go to www.utahnaloxone.org.

I will post back more of what I find out. I consider this just another first aid kit to have.

Regards.
 

·
Registered
Joined
·
4,687 Posts
Be careful - Some places you can only inject yourself and are the prescription holder (patient). You can not legally inject someone else even if they have a script. Same goes for EpiPens - you can assist but cannot inject them by yourself. Of course being the hero in a situation often means taking a chance and going against the rules but be advised. Remember, there are law firms who are always looking for someones errant action to take a profit. So if you make good intentions, a family member of the patient may be convinced by an attorney to sue you so they can have an unexpected payday.
 

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #11 ·
Be careful - Some places you can only inject yourself and are the prescription holder (patient). You can not legally inject someone else even if they have a script. Same goes for EpiPens - you can assist but cannot inject them by yourself. Of course being the hero in a situation often means taking a chance and going against the rules but be advised.

Very good point. I will ask them about this when I pick up the kit.
 

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #13 ·
How many overdoses have you come across? Can't say I see the need to keep that on hand. But more power to you if you do and see a need or sue for it.
Well, i cannot say I have seen any but I was not looking and I will admit I mostly ignore street people. Let's just say that with the new generation of opiods on the market like Pink I will try to be ready. In Park City they lost two 14yr olds to Pink a few months ago. If you don't know what Pink is you need to learn. Bad stuff. Even a small amount will kill and it is not illegal yet.

Folks, this is not for everyone but I think my post here might save a few lives. Just consider this idea and remember the Holidays are the #1 time for overdose.
 

·
Registered
Joined
·
38 Posts
From personal experience, be prepared to physically fight your OD victim when he/she realizes it was you and your shot that ruined their high.


Sent from my iPhone using Tapatalk
 

·
Registered
Joined
·
164 Posts
Co-worker son is an EMT and says that most of the time the junkie will fight the norcan as it will spoil high. Also, the norcan works for only 20 min or so and a lot of the time the junkie is on the street before the paperwork is finished as they are straight enough to know they can refuse treatment. They then go hunting for a new fix. My 2cents is walk away.
 

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #17 ·
From personal experience, be prepared to physically fight your OD victim when he/she realizes it was you and your shot that ruined their high.


Sent from my iPhone using Tapatalk
I had not thought of this but you are right. I guess I would only use it for someone I would be willing to fight to save. Very good comment.

Have you learned CPR and how to use an AED?
My CPR skills are outdated. I plan on a refresher CPR no matter what this Jan-Feb time frame. I don't have an AED. I will ask about how Naloxone affects the heart. Great timing. I have a cardiologist apportionment today.



Co-worker son is an EMT and says that most of the time the junkie will fight the norcan as it will spoil high. Also, the norcan works for only 20 min or so and a lot of the time the junkie is on the street before the paperwork is finished as they are straight enough to know they can refuse treatment. They then go hunting for a new fix. My 2cents is walk away.
Well stated and a very grave concern.

Great responses, thanks. This is a good thread indeed.
 

·
Registered
Joined
·
1,739 Posts
It sounds like you had already made up your mind before you posted your question. I give you many points for having a good heart, but will caution you that you are entering into an area that you may not be all that familiar with.

Your willingness to help your fellow man is exceptional and well meant, but it appears that you do not understand the consequences that your personal intervention into an unknown situation will bring onto you and your family.

If, as you state, you need to call 911 before you can intervene, then you are placing yourself at risk. You can do many things to help an OD victim that do not require you to interject yourself medically into the situation. Open the airway, treat for shock, etc....

Please, leave this to the professionals, they are indemnified for there actions, you are not.

If you do not understand indemnification, then look it up. You may be placing your family and yourself at civil liability when all you were intending to do was to help.

If you wish to help, become and AEMT, join the volunteer ambulance corps. in your area, protect yourself and your family from tragic loss when you are trying to do the right thing.

HTH.
 

·
Registered
Joined
·
1,394 Posts
Discussion Starter · #20 ·
It sounds like you had already made up your mind before you posted your question. I give you many points for having a good heart, but will caution you that you are entering into an area that you may not be all that familiar with.

Your willingness to help your fellow man is exceptional and well meant, but it appears that you do not understand the consequences that your personal intervention into an unknown situation will bring onto you and your family.

If, as you state, you need to call 911 before you can intervene, then you are placing yourself at risk. You can do many things to help an OD victim that do not require you to interject yourself medically into the situation. Open the airway, treat for shock, etc....

Please, leave this to the professionals, they are indemnified for there actions, you are not.

If you do not understand indemnification, then look it up. You may be placing your family and yourself at civil liability when all you were intending to do was to help.

If you wish to help, become and AEMT, join the volunteer ambulance corps. in your area, protect yourself and your family from tragic loss when you are trying to do the right thing.

HTH.
No, actually I had not made up my mind. That is why I posted here as I love to get feedback on issues like this. At this point I am going to wait and learn more. I do plan on updating my CPR and go from there.

Advice well taken. Thanks.
 
1 - 20 of 32 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top